Part II of Morphine: Common Side Effects Patients Can Expect
Constipation. Because these drugs actually ‘paralyze’ the nerves to your gut, almost everyone becomes constipated. Treatment is NOT a stool softener [docusate/Colace] nor a bulking agent [Metamucil]; you need something that stimulates the bowel, such as senna [Senokot], or polyethylene glycol 3350 [Miralax]; and/or prunes! The goal is a BM at least every 3 days [unless normal for you is only once a week!].
Nausea / vomiting. Most people have some nausea initially so it is better to take an anti-nauseant with the morphine for the first few days until tolerance develops: such as, prochlorperazine [Compazine], ondansetron [Zofran], or even promethazine [Phenergan—less effective and not recommended for seniors]. Other effective options include: metoclopramide [Reglan], dexamethazone [Decadron], and haloperidol [Haldol].
Sedation. This was covered in the previous issue. If it does persist after several days, and reducing the morphine improves the sleepiness but causes more unacceptable pain, then adding methylphenidate [Ritalin] to the smallest effective morphine dose often counters the sleepiness without increasing the pain.
Confusion. This can be a true delirium and is more common in older seniors. It can be successfully treated by cutting down the morphine or temporarily taking an anti-delirium drug [haloperidol/Haldol is the drug of choice] for a few days until tolerance develops. Confusion is less likely when started at lower doses with smaller increases (unless the pain needs to be brought under control more quickly, in which case we may prevent the delirium by taking haloperidol simultaneously for a few days).
Sweats, dry mouth, and urinary retention. These can sometimes be bothersome; but fortunately are treatable.
Next time: part III – less common side-effects.